Winter Weather, Jefferson
- When
- February 15, 2:00 PM CST to 6:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
A low pressure system tracked east-northeast from the lower Mississippi Valley to the Carolinas. On the north side of this low, widespread sleet, snow, and freezing rain occurred on the afternoon and evening of the 15th.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A low pressure system tracked east-northeast from the lower Mississippi Valley to the Carolinas. On the north side of this low, widespread sleet, snow, and freezing rain occurred on the afternoon and evening of the 15th. The heaviest snow accumulations were in Jackson and Williamson counties, including Carbondale and Herrin. Up to 5 inches of snow was measured in Herrin, Murphysboro, and Carbondale, along with some sleet. The precipitation was mostly in the form of freezing rain in the southernmost counties from Cairo to Metropolis, where nearly one-quarter inch of glaze was reported. The icing caused some traffic issues. A single-vehicle accident on Interstate 24 over the Ohio River closed the westbound lanes for a short time. The metal-grating bridge over the Ohio River on U.S. 45 from Brookport to Paducah was closed due to icing. Elsewhere across southern Illinois, the precipitation was mainly sleet and snow. Average accumulations of sleet and snow were generally less than two inches. Specific reports included 2 inches in Ware (Union County), 1.5 inches at West Frankfort (Franklin County), one inch in northern Jefferson County, and one-quarter to one-half inch in Vienna (Johnson County) and Mt. Carmel. A number of accidents were reported due to slippery roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 15, 11:52 AM CST, 2 hours 8 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
1152 AM CST Fri Feb 15 2019
.UPDATE...
Issued at 1151 AM CST Fri Feb 15 2019
The AVIATION section has been updated for the 18Z TAF issuance.
&&
.SHORT TERM...(Today through Sunday night)
Issued at 328 AM CST Fri Feb 15 2019
No changes planned to the Winter Weather Advisory at this time.
The 00Z model suite has shifted the QPF southward. They seem to
have the surface boundary/wave farther south as well, so that
makes sense. Implications for our area are a slightly cooler
solution, as far as precipitation types are concerned, and the
possibility of the I-64 corridor not getting much, if any, snow.
With the surface boundary farther south of the area, the warm nose
that was advertised 24 hours ago, is in doubt. The GFS has
virtually no warm nose at all at Van Buren and Paducah, but it may
be right near freezing allowing for some minor melting, so some
sleet/snow pellets would be possible in that zone. The TN border
areas would still have a warm nose and a freezing rain concern
once temperatures drop below freezing at some point in the
evening. The NAM has a much more pronounced warm nose farther
north across the area, similar to yesterday's thinking.
GFS and NAM soundings continue to suggest that we will lose ice
nucleation toward the end of the event, resulting in a minor glaze
on top of whatever has already fallen, mainly over the southern
half of the region.
WPC's QPF takes the southward shift a bit farther than the 00Z model
consensus, so we settled for using the consensus of all 00Z model
guidance. This shows the southward trend without completely
abandoning the north. There is still plenty of time for things to
shift back to the north again.
We now have snow accumulations ranging from 1 to 3 inches
generally north of a Greenville Missouri to Greenville Kentucky
line with the max running from Perryville Missouri to Calhoun
Kentucky. Snow amounts taper off considerably at I-64, where a
dusting may be all they get.
Ice accumulations are confined to the southern half of the area,
with a tenth of an inch or a bit more south of a Van Buren
Missouri to Greenville Kentucky line. Temperatures will be slow to
drop below freezing in the south, especially in Kentucky, so
hopefully, a lot of the QPF will fall as just rain. In the
transition zone between the 7ice and snow accumulations there may
be considerable sleet as well.
As for the headline, there may be just a little bit of freezing
rain or snow left in the far east/southeast at 09Z Saturday, but
the significant accumulations should be done, so no need to extend
the Advisory. The models do seem to be a bit slower with the onset
of precipitation, but conditions will rapidly deteriorate from the
west between Noon and 3 PM, so we will leave the beginning time
alone as well.
The potential for an upgrade is not that great, but if the snow
to liquid ratios are greater, some areas over the mid-section of
the area may push the 4" snow criteria, and if the freezing line
makes faster progress over the south, some areas may approach the
1/4" ice criteria. Temperatures should climb above freezing by
Noon Saturday throughout the area, so along with quite a bit of
sunshine expected, conditions should improve significantly through
the day.
Little has changed for our minor system coming through Saturday
night into Sunday morning. Still very little QPF, and much of the
area will stay above freezing through the night. Some very minor
ice or snow accumulations will be possible over the Foothills of
southeast Missouri northwest across southern Illinois and the
Evansville Tri State. Temperatures will climb above 40 throughout
the area on Sunday, so any impacts will be very short-lived.
.LONG TERM...(Monday through Thursday)
Issued at 328 AM CST Fri Feb 15 2019
Dry conditions and a little below seasonal temperatures can be
expected on Monday. Clouds will increase Monday night ahead of our
next weather system. This will keep overnight lows a little above
normal.
Models are trending a little slower and a little warmer with our
Tuesday into Wednesday event. The Canadian now holds off until
Tuesday afternoon with any significant precipitation in the PAH
forecast area, while the GFS and ECMWF hold off until Tuesday
evening. The Canadian is the more consistent of the models, and
the preference is to continue to spread good chances of rain south
to north across our area Tuesday afternoon, with likely to
categorical pops Tuesday night when all models show widespread
precipitation. Precipitation will mix with or change over to light
snow from northwest to southeast across all but southern portions
of west Kentucky and extreme southeast Missouri by daybreak. Only
minor snow accumulations area expected, mainly in just our far
north and northwest counties, and will not last long.
The wintry mix will change back to all rain Wednesday morning as
temperatures climb through the 30s, with afternoon highs in the
middle 40s northwest and west, to the middle 50s southeast. Rain
chances will continue through the day Wednesday, but highest QPF and
chances will be southeast of our region. Went with chance pops
across all but southeast portions of our area, where we went with
likely pops. Light rain chances will continue mainly east of the
Mississippi River Wednesday evening, then the surface low will move
off well to our east, and dry conditions will return for late
Wednesday night. Lows will be mild, ranging from the upper 20s
northwest to upper 30s southeast.
A little light rain may sneak back into our far southeast counties
Thursday afternoon as a surface boundary lingers to our south, but
chances are very small at this point. Persistent northerly flow
will give us near seasonal temperatures.
&&
.AVIATION...
Issued at 1151 AM CST Fri Feb 15 2019
For the 18z Friday WFO PAH TAF issuance, mixed bag of
precipitation types, especially for KCGI and KPAH from now
through 06z-07z Saturday. Ceilings were dropped from VFR to MVFR
category between 21z and 03z with corresponding reductions to
MVFR/upper IFR visibilities as the height of the storm moves
through the WFO PAH forecast area.
A rapid improvement from MVFR to VFR should occur from northeast
(KEVV/KOWB) to southwest (KCGI/KPAH) after 05z Saturday.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory until 3 AM CST Saturday for ILZ075>078-
080>094.
MO...Winter Weather Advisory until 3 AM CST Saturday for MOZ076-086-
087-100-107>112-114.
IN...Winter Weather Advisory until 3 AM CST Saturday for INZ081-082-
085>088.
KY...Winter Weather Advisory until 3 AM CST Saturday for KYZ001>022.
&&
UPDATE...DRS
SHORT TERM...DRS
LONG TERM...RST
AVIATION...SmithHazardous Weather Outlook National Weather Service Paducah KY 354 AM CST Fri Feb 15 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-161100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 354 AM CST Fri Feb 15 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Snow, sleet and freezing rain are expected across the region this afternoon through tonight. Please refer to the Winter Weather Advisory for details. Minor to moderate flooding is forecast on most area rivers, with some not expected to crest until well into next week. Refer to the flood warnings and statements for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Very light freezing rain and snow will be possible Saturday night from the Ozark Foothills through southern Illinois and the Evansville Tri State. Isolated slick spots may develop on bridges and untreated roads. Minor to moderate flooding is forecast on most area rivers, with some not expected to crest until well into next week. Refer to the flood warnings and statements for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. However, spotters should forward any snow or ice accumulation reports to the National Weather Service. DRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1125 AM CST FRI FEB 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM SLEET 1 SE CAPE GIRARDEAU 37.30N 89.54W
02/15/2019 U0.0 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
FREEZING RAIN HAS TRANSITIONED TO SLEET,
WITH ACCUMULATIONS BEGINNING ON ROADWAYS.
&&
SPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
141 PM CST FRI FEB 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM FREEZING RAIN 5 W FARIDEALING 36.66N 90.70W
02/15/2019 M0.10 INCH RIPLEY MO TRAINED SPOTTER
CURRENT CONDITIONS, FREEZING RAIN. NEARLY
ONE INCH ICICLES HANGING OFF PATIO
FURNITURE. TEMPERATURE 31.6. NO REAL
ACCUMULATION ON THE GROUND.
&&
DJMThe national radar mosaic for the moment the first event began.
17 winter weather, 2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801421, 801422, 801423, 801424, 801417, 801418, 801419, 801420, 801408, 801409, 801411, 801412, 801413, 801414, 801415, 801416, 801425, 801426, 801410.